Research: Illness from accidental opioid exposure ‘extremely unlikely’

Researchers warn that misinformation about unintentional fentanyl exposure can have negative consequences for responders and opioid overdose patients


By Laura French

PHOENIX — A recent scientific review and editorial published in a medical journal found no credible cases of first responders experiencing opioid poisoning from accidental exposure and warned of the negative consequences of misinformation in the media.

The Journal of Medical Toxicology article, published January 20, 2020, details a review of more than 200 media reports about first responders allegedly being harmed after unintentional exposure to drugs such as fentanyl. The researchers found that none of the reports provided credible evidence of opioid intoxication, such as a plausible route of exposure, symptoms consistent with opioid exposure or laboratory results showing that opioids caused the first responder’s symptoms.

The ACMT and AACT recommend wearing standard nitrile gloves during patient contact and say opioids are unlikely to be present in the air. (Photo/Wikimedia Commons, CC BY-SA 4.0)
The ACMT and AACT recommend wearing standard nitrile gloves during patient contact and say opioids are unlikely to be present in the air. (Photo/Wikimedia Commons, CC BY-SA 4.0)

“Although first responders should continue to take reasonable precautions, analysis of lay media reports is consistent with the consensus of the medical community that unintentional first responder opioid poisoning from incidental contact is extremely unlikely,” Herman et al wrote in the article conclusion.

The authors noted that in some cases, the first responders’ symptoms were not consistent with opioid exposure, including one case where police officers reported heart problems and skin rashes. The article states that the scientific consensus is that opioids “are not efficiently absorbed through the skin and are unlikely to be carried in the air.”

The report concluded that extensive media coverage of supposed poisoning incidents can cause a “nocebo” effect in first responders, prompting symptoms and feelings of sickness due to exaggerated fears about being exposed to opioids.

The researchers also warned that unfounded fears about unintentional opioid poisoning can lead to delays in treating overdose patients.

“Recommendations for extra personal protective equipment result in first responder discomfort and delayed performance of critical tasks,” the researchers wrote.

The 2017 ACMT and AACT position statement on preventing occupational fentanyl and fentanyl analog exposure to emergency responders is supported by the review of media reports. The position statement, endorsed by the National Association of EMS Physicians, states:

  1. Unintentional exposure is unlikely because opioids are not absorbed well through the skin and are unlikely to be present in the air;
  2. Standard nitrile gloves should be worn during patient contact;
  3. A mask is only needed in the unlikely circumstance drug is in the air;
  4. Any powder found on the skin should be decontaminated with soap and water; and
  5. Naloxone should be reserved for patients with symptoms of opioid poisoning, such as respiratory depression.

Read the full article, Media Reports of Unintentional Opioid Exposure of Public Safety First Responders in North America, embedded below.

 

Recommended for you

Join the discussion

Copyright © 2020 policeone.com. All rights reserved.